New York, 2011

Damaging Winds in New York, May 26, 2011

May 26, 2011 · NWS BUF · 6 events in 3 counties and zones

A slow moving cold front generated showers and thunderstorms across the region. One of these storms downed trees and wires in Sherman and Mayville in Chautauqua County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A slow moving cold front generated showers and thunderstorms across the region. One of these storms downed trees and wires in Sherman and Mayville in Chautauqua County. Other storms strengthened over the north country downing trees and power lines in Lowville, New Bremen and Watson. In Cayuga County, thunderstorm winds downed trees and power lines and tore the roof off a home on Jordan Road near Cross Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 26, 1:59 PM EST, 16 minutes earlier.

Area forecast discussion, May 26, 1:59 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
259 PM EDT THU MAY 26 2011

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL BE DRAPED ACROSS THE REGION TONIGHT
THROUGH THE END OF THE WEEK WITH OCCASIONAL SHOWERS AND A FEW
THUNDERSTORMS. SOME OF THE STORMS MAY BE SEVERE THROUGH THIS
EVENING. A CHANCE OF SHOWERS WILL LINGER THROUGH THE HOLIDAY WEEKEND
ALTHOUGH MUCH OF THE TIME WILL BE RAIN FREE. A SIGNIFICANT WARMING
TREND WILL ALSO ARRIVE WITH MID SUMMER TEMPERATURES BY SUNDAY AND
INTO THE FIRST HALF OF NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
WARM SECTOR IS WELL ESTABLISHED ACROSS THE BULK OF THE CWA THIS
AFTERNOON...WITH THE ONLY AREAS REMAINING ON THE COOL SIDE OF THE
BOUNDARY BEING ALONG THE LAKE ONTARIO SHORE WEST OF ROCHESTER...AND
ALSO THE SAINT LAWRENCE VALLEY. HERE...LOW LEVEL NORTHEAST FLOW IS
KEEPING THESE AREAS COOLER AND MORE STABLE.

MAIN CONCERN THROUGH THIS EVENING IS SEVERE POTENTIAL. WARM SECTOR
SUNSHINE HAS ALLOWED SURFACE TEMPS TO CLIMB INTO THE MID 80S IN
CENTRAL NY WITH MID 60S DEWPOINTS. THIS IS CONTRIBUTING TO MODERATE
TO STRONG INSTABILITY WITH SBCAPE OF 3000J/KG. SHEAR ENVIRONMENT IS
ALSO QUITE FAVORABLE IN CENTRAL AND NORTHERN NY WITH DEEP LAYER
0-6KM SHEAR OF 50 KNOTS. COMPOSITE PARAMETERS SUCH AS THE SUPERCELL
COMPOSITE...CRAVEN/BROOKS SIGNIFICANT...AND 0-3KM EHI ARE ALL NOW
QUITE IMPRESSIVE IN CENTRAL NY...POINTING TOWARDS POTENTIAL RAPID
UPSCALE GROWTH WITH SUPERCELL STRUCTURES POSSIBLE. THE PRIMARY RISK
IS DAMAGING WINDS AND LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO OR
TWO CANNOT BE RULED OUT GIVEN THE FAVORABLE SHEAR ENVIRONMENT. GIVEN
THE DEGREE OF INSTABILITY AND POTENTIAL FOR ROTATING STORMS...SOME
HAIL COULD BE QUITE LARGE WITH GOLF BALL OR LARGER HAIL NOT OUT OF
THE QUESTION.

FARTHER WEST...THE AIRMASS IS NOT AS UNSTABLE ACROSS WESTERN NY WITH
TEMPS IN THE MID TO UPPER 70S AWAY FROM THE LAKES AND DEWPOINTS IN
THE UPPER 50S. THIS AREA APPEARS TO BE DOMINATED BY OUTFLOW AIR FROM
EARLIER UPSTREAM CONVECTION AT THIS POINT. THAT SAID...THERE IS
STILL SOME TIME TO DESTABILIZE THROUGH THE REST OF THE AFTERNOON...
AND SOME LIMITED FORCING FOR ASCENT ALONG A 70 KNOT MID LEVEL JET
AND A FEW WEAK SHORTWAVES MAY BE ENOUGH TO FIRE CONVECTION BY LATE
AFTERNOON OR EARLY EVENING. EXPECT CONVECTION TO INITIALLY FOCUS ON
A LAKE BREEZE BOUNDARY WHICH IS EVIDENT IN SURFACE AND SATELLITE
DATA FROM CHAUTAUQUA COUNTY NORTHEAST TO LIVINGSTON COUNTY. THE MAIN
SEVERE RISK IN THIS AREA WOULD BE DAMAGING WINDS AND MARGINALLY
SEVERE HAIL...WITH THE TORNADO RISK MUCH LOWER THAN POINTS FARTHER
EAST.

THROUGH THE EVENING...EXPECT GENERAL NON-SEVERE SHOWERS AND
THUNDERSTORMS TO EXPAND ACROSS WESTERN NY...WITH OCCASIONAL SHOWERS
AND THUNDERSTORMS LASTING THROUGH MUCH OF THE NIGHT. AT THE SAME
TIME...THE FRONTAL BOUNDARY WILL SLOWLY SAG SOUTH ACROSS THE REGION
WITH ROUGHLY THE NORTHERN HALF OF THE AREA FROM ABOUT KJHW-KFZY
EVOLVING TO NORTHEAST FLOW AND COOLER TEMPS OVERNIGHT. EXPECT THE
STEADIER SHOWERS TO FOCUS ALONG AND NORTH OF THIS BOUNDARY AFTER
MIDNIGHT...WITH THE SOUTHEAST CWA IN THE FINGER LAKES DIMINISHING TO
SCATTERED SHOWERS IN THE REMAINING WARM SECTOR.

ON FRIDAY THE SLOW MOVING FRONT WILL CONTINUE TO OOZE EAST ACROSS
THE CWA VERY SLOWLY. A WEAK WAVE OF LOW PRESSURE WILL RUN UP ALONG
THE FRONT...AND THE MAIN MID LEVEL TROUGH WILL ALSO OPEN UP AND
CROSS THE LOWER LAKES PROVIDING LARGE SCALE FORCING FOR ASCENT. THIS
WILL KEEP OCCASIONAL SHOWERS AND A COUPLE THUNDERSTORMS GOING...
ALTHOUGH EXACT TIMING IS VERY UNCERTAIN. THERE WILL BE A DICHOTOMY
OF TEMPERATURES ACROSS THE CWA...WITH LOW LEVEL NORTHEAST FLOW
KEEPING THE NIAGARA FRONTIER...ROCHESTER...AND THE NORTH COUNTRY
MUCH COOLER WITH HIGHS ONLY IN THE MID 60S...WITH 50S ALONG THE LAKE
ONTARIO SHORE. SOUTH OF THE FRONTAL BOUNDARY...HIGHS WILL REACH THE
70S ACROSS THE SOUTHERN TIER AND FINGER LAKES.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
THIS PERIOD WILL BE CHARACTERIZED BY A FAIRLY DRAMATIC DAY TO DAY
WARMING TREND AS THE LAST IN A SERIES OF SHORTWAVES WILL GIVE WAY TO
SIGNIFICANT RIDGING OVER THE EASTERN HALF OF THE COUNTRY.
TEMPERATURES WILL MOST CERTAINLY AVERAGE ABOVE NORMAL DURING THIS
TIME FRAME WITH WIDESPREAD RAINFALL TAPERING OFF TO HIT OR MISS
SHOWERS.

A NEARLY STALLED FRONTAL BOUNDARY WILL REMAIN JUST TO OUR SOUTH
FRIDAY NIGHT...WITH ONE LAST WAVE EXPECTED TO RIDE UP ALONG THE
FRONT ACROSS OUR AREA. WHILE THE DYNAMICS WILL BE WEAKER THAN THE
PREVIOUS DAYS...THE NEGATIVELY TILTED SUPPORTING SHORTWAVE SHOULD BE
ABLE TO SUPPLY ENOUGH LIFT TO THE STILL MOISTURE RICH AIRMASS TO
PRODUCE SOME SHOWERS AND POSSIBLE THUNDERSTORMS. THIS WILL
ESPECIALLY BE THE CASE DURING THE FIRST HALF OF THE NIGHT...SOUTH
AND EAST OF BUF AND ROC.

RIDGING WILL START TO BUILD ACROSS THE SOUTHEASTERN STATES ON
SATURDAY WHILE A NEGATIVELY TILTED SHORTWAVE WILL LIFT AWAY FORM THE
GREAT LAKES. WHILE THERE MAY STILL BE SOME LEFTOVER SHOWERS...THIS
SHOULD BE FAR FROM A WASHOUT. HIGH TEMPS FOR THE FIRST DAY OF THE
LONG HOLIDAY WEEKEND SHOULD BE IN THE MID TO UPPER 70S...WITH SOME
80 DEGREE READINGS IN THE NORMALLY WARMER GENESEE VALLEY.

SUNDAY WILL THEN PROVE TO BE A NOTICEABLY WARMER DAY AS A H5 RIDGE
WILL BUILD NORTH ACROSS THE OHIO VALLEY. WHILE A COUPLE OF WEAK
IMPULSES CIRCULATING OVER THE RIDGE COULD PRODUCE A SHOWER OR
THUNDERSTORM ON SUNDAY...THE BULK OF THE DAY SHOULD BE WARM AND RAIN
FREE. MAX TEMPS COULD BE NEARLY 10 DEGREES F HIGHER THAN THOSE FROM
SATURDAY AS HIGHS SHOULD BE IN THE MID 80S FOR MOST AREAS.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
THERE IS NO DOUBT...NONE...THAT THE MAJORITY OF THIS PERIOD WILL BE
VERY WARM. THIS WILL ESPECIALLY BE THE CASE MONDAY AND TUESDAY WHEN
AN ANOMALOUSLY STRONG H5 RIDGE CENTERED OVER THE OHIO VALLEY WILL
PUMP H85 TEMPS OF 18 TO 20C ACROSS OUR REGION FROM THE MID WEST. IN
FACT THE ECMWF...WHICH HAS BEEN ADVERTISING +20C AIR FOR SEVERAL
RUNS... DEPICTS A +22C CORE THAT WILL CROSS OUR FORECAST AREA. THIS
WILL RESULT IN SFC TEMPS THAT WILL AVERAGE NEARLY 20 DEGREES F ABOVE
NORMAL LATE MAY VALUES.

IF YOU PREFER SOMEWHAT COOLER WEATHER...THERE IS SOME GOOD NEWS. ALL
MEDIUM RANGE GUIDANCE PACKAGES SUGGEST THAT THE SUMMERY RIDGE WILL
RETROGRADE BACK ACROSS THE LOWER MISSISSIPPI VALLEY TO THE CENTRAL
PLAINS DURING THE MID AND LATTER PORTION OF THE WEEK...SO THAT WILL
ALLOW COOLER MORE SEASONABLE CONDITIONS TO RETURN TO OUR REGION. NOW
FOR SOME DETAILS...

A 594DM H5 RIDGE WILL BECOME CENTERED OVER THE OHIO VALLEY ON
MONDAY...WHILE A WEAK...MOISTURE STARVED FRONTAL BOUNDARY WILL BE
STALLED OVER OUR FORECAST AREA. THE LACK OF MOISTURE...COMBINED WITH
THE INCREASED SUBSIDNCE FROM THE BUILDING HGTS...SHOULD LIMIT THE
EFFECT OF THE FRONT TO JUST SOME INCREASED CLOUDS BUT NO PCPN. WILL
CONTINUE TO USE JUST SLGT CHC POPS. IN TERMS OF SFC TEMPS...H85
TEMPS IN THE VCNTY OF 18C (50/50 BLEND OF ECMWF AND GEFS) AND AT
LEAST PARTIAL SUN WILL EASILY SUPPORT AFTERNOON HIGHS IN THE MID TO
UPPER 80S. THE EXCEPTION WILL BE EAST OF LK ONTARIO AND ALONG THE
IMMEDIATE LAKE SHORES (INCL DOWNTOWN BUF) WHERE READINGS WILL BE
CLOSE TO 80.

THE STRONG RIDGE WILL REMAIN IN PLACE ON TUESDAY...ALTHOUGH A POTENT
SHORTWAVE CROSSING WESTERN ONTARIO WILL BE IN THE PROCESS OF
FLATTENING THE CREST OF THE RIDGE. NEVERTHELESS...SOME OF THE
WARMEST AIR WITHIN THE RIDGE (AT LEAST ACCORDING TO THE PREFERRED
ECMWF) WILL CIRCULATE ACROSS OUR REGION FROM SOUTHERN ONTARIO. THIS
WILL MAKE TUESDAY A FEW DEGREES WARMER THAN MONDAY AS MOSTLY SUNNY
SKIES AND H85 TEMPS OF 20/22C WILL PROMOTE SFC HIGHS IN THE UPPER
80S TO LOWER 90S. LOCATIONS IN THE GENESEE VALLEY...LIKE DANSVILLE
AND GENESEO...WILL LIKELY EXPERIENCE MID 90S. A TRUE TASTE OF MID
SUMMER 'WARMTH'.

THE AFOREMENTIONED SHORTWAVE WILL CROSS ONTARIO AND QUEBEC TUESDAY
NIGHT AND WEDNESDAY...WHILE ITS ASSOCIATED COLD FRONTAL BOUNDARY
DROPPING ACROSS THE GREAT LAKES REGION. BOTH THE GFS AND ECMWF
DEPICT THIS FRONTAL PASSAGE TO TAKE PLACE BY WEDNESDAY MORNING...
AFTER WHICH TIME COOLER MORE SEASONABLE AIR WILL FILTER ACROSS OUR
REGION. H85 TEMPS ARE FORECAST TO TUMBLE TO NEAR 10C BY LATE
AFTERNOON. SFC HIGHS WEDNESDAY SHOULD THUS BE AT LEAST 10 DEGREES F
COOLER THAN THOSE FROM TUESDAY.

ALONG WITH USHERING IN MORE SEASONABLE TEMPERATURES...THE FRONTAL
PASSAGE MAY BE ACCOMPANIED BY A FEW SHOWERS OR EVEN A THUNDERSTORM.
HAVE INTRODUCED LOW CHC POPS INTO THE LATE TUESDAY NIGHT-WEDNESDAY
MORNING TIME FRAME.

ON THURSDAY...THE H5 RIDGE WILL BE CENTERED BACK OVER TEXAS WHILE AN
EXPANSIVE AREA OF CANADIAN HIGH PRESSURE WILL BE PARKED OVER THE
EASTERN GREAT LAKES. FROM THIS VANTAGE POINT...THURSDAY SHOULD PROVE
TO BE A BEAUTIFUL DAY ACROSS OUR FORECAST AREA WITH PLENTY OF SUN AND
NEAR SEASONABLE TEMPS (HIGHS NOT FAR FROM 70).

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR CONDITIONS PREVAIL EARLY THIS AFTERNOON...BUT CONVECTION WILL
BEGIN TO FILL IN ACROSS MUCH OF WESTERN AND CENTRAL NY THROUGH THE
REST OF THE AFTERNOON. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP
SHORTLY WITH LOCAL MVFR/IFR CONDITIONS BRIEFLY. THERE IS STILL
CONSIDERABLE TIMING AND PLACEMENT UNCERTAINTY WITH CONVECTION...SO
FOR NOW HAVE JUST INCLUDED A VCSH/CB QUALIFIER FOR THE LATE
AFTERNOON. IT APPEARS KBUF-KIAG ARE LEAST LIKELY TO SEE STRONG
CONVECTION DUE TO A STABILIZING SOUTHWEST FLOW OFF LAKE ERIE.
FARTHER SOUTHEAST AND EAST...SOME STORMS MAY CONTAIN WIND GUSTS
GREATER THAN 50 KNOTS AND LARGE HAIL.

THE STRONG THUNDERSTORM RISK WILL DIMINISH FROM WEST TO EAST BY MID
EVENING...BUT EXPECT THIS TO BE REPLACED BY MORE WIDESPREAD SHOWERS
AND A FEW EMBEDDED WEAKER THUNDERSTORMS FOR THE OVERNIGHT INTO
FRIDAY. CIGS WILL ALSO DETERIORATE AS THE AREA GETS ON THE COOL SIDE
OF THE FRONTAL BOUNDARY...WITH LOW LEVEL NORTHEAST FLOW AND MOIST
LOW LEVELS SETTING THE STAGE FOR AREAS OF IFR CIGS LATER TONIGHT
THROUGH FRIDAY MORNING.

OUTLOOK...
SATURDAY AND SUNDAY...MAINLY VFR WITH A CHANCE OF SHOWERS.
MONDAY AND TUESDAY...VFR.

&&

.MARINE...
A SLOW MOVING COLD FRONT WILL OOZE SLOWLY SOUTH ACROSS THE LOWER
LAKES TONIGHT WITH INCREASING NORTHEAST WINDS IN ITS WAKE. THE
NORTHEAST WINDS WILL BE STRONGEST ON THE WEST END OF LAKE ONTARIO
WHERE WINDS AND WAVES WILL LIKELY APPROACH SMALL CRAFT ADVISORY
CRITERIA LATER TONIGHT AND FRIDAY MORNING. NORTHEAST WINDS WILL
CONTINUE THROUGH FRIDAY NIGHT...ALTHOUGH SOMEWHAT LIGHTER WITH WINDS
AND WAVES GENERALLY BELOW SMALL CRAFT CRITERIA.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...HITCHCOCK
MARINE...HITCHCOCK
Hazardous weather outlook, May 26, 4:03 AM EST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
503 AM EDT THU MAY 26 2011

NYZ001>008-010>014-019>021-085-270915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
503 AM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALLY
HEAVY RAINFALL IN ANY THUNDERSTORM IS POSSIBLE AS WELL. THIS WOULD
INCREASE THE THREAT FOR LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-270915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
503 AM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE WATERS
TODAY AND TONIGHT. THE PRIMARY THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SLZ022-024-270915-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
503 AM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF THE
SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE WATERS
TODAY AND TONIGHT. THE PRIMARY THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SFM

In the hours before

Special weather statement, May 26, 12:19 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
119 PM EDT THU MAY 26 2011

NYZ003-011>014-019-020-085-262030-
MONROE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-
SOUTHERN ERIE-
INCLUDING THE CITIES OF...ROCHESTER...BATAVIA...WARSAW...
GENESEO...CANANDAIGUA...JAMESTOWN...OLEAN...ORCHARD PARK...
SPRINGVILLE
119 PM EDT THU MAY 26 2011

AS OF 115 PM A LAKE BREEZE BOUNDARY HAS BECOME ESTABLISHED ACROSS
THE AREA FROM WESTFIELD IN CHAUTAUQUA COUNTY, NORTHEAST TO NORTH
CENTRAL MONROE COUNTY. AS THE AFTERNOON PROGRESSES AND THE
ATMOSPHERE HEATS UP, THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP
WITHIN SEVERAL MILES ON EITHER SIDE OF THIS BOUNDARY. MANY OF THESE
STORMS ARE EXPECTED TO CONTAIN TORRENTIAL DOWNPOURS, HAIL, AND
STRONG, POSSIBLY DAMAGING, WINDS. STAY TUNED TO NOAA WEATHER RADIO
OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION AS RAPIDLY
DEVELOPING CONDITIONS ARE EXPECTED.
Special weather statement, May 26, 1:06 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
206 PM EDT THU MAY 26 2011

NYZ006>008-262115-
OSWEGO-JEFFERSON-LEWIS-
INCLUDING THE CITIES OF...OSWEGO...WATERTOWN...LOWVILLE
206 PM EDT THU MAY 26 2011

AT 205 PM THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR THE
SHORELINE OF OSWEGO COUNTY. THESE STORMS ARE EXPECTED TO CONTINUE
TO GROW STRONGER AND MOVE UP THE LAKE SHORE INTO JEFFERSON COUNTY.
OTHER STORMS ARE EXPECTED TO RAPIDLY DEVELOP ACROSS THE REGION
DURING THE AFTERNOON. MANY OF THESE STORMS WILL CONTAIN TORRENTIAL
DOWNPOURS, HAIL, AND STRONG, POSSIBLY DAMAGING WINDS. BE ON THE
ALERT FOR RAPIDLY CHANGING CONDITIONS.

The radar

The Ft Drum radar (KTYX), 16 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lewis

When
May 26, 2:15 PM EST
Where
Lewis County, 0.85 mi NW of Lowville
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.790, -75.490

Thunderstorm Wind, Cayuga

When
May 26, 2:20 PM EST
Where
Cayuga County, 2.05 mi SE of Meridian
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
43.150, -76.520

Thunderstorm winds downed trees at Cross Lake Marina.

Thunderstorm Wind, Lewis

When
May 26, 2:20 PM EST
Where
Lewis County, 0.85 mi SW of New Bremen Duflo Arp
Measured
50 kt (58 mph) measured gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
43.840, -75.440

Thunderstorm Wind, Lewis

When
May 26, 2:33 PM EST
Where
Lewis County, 1 mi W of Beaches Bridge
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.780, -75.440

Thunderstorm Wind, Chautauqua

When
May 26, 4:50 PM EST
Where
Chautauqua County, 0.86 mi SW of Sherman
Measured
50 kt (58 mph) measured gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
42.160, -79.590

Thunderstorm Wind, Chautauqua

When
May 26, 5:00 PM EST
Where
Chautauqua County, 2.07 mi NE of Ellery Center
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
42.200, -79.320

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316901, 316908, 316910, 316911, 316913, 316914.